I have some experience of statins. Here is the content of an email I sent to BBC Breakfast this morning on hearing the news that the Medical Council is considering prescribing statins to the entire population deemed to be in need of the ‘preventative’ medicine.
having taken one statin, Atorvastatin, for a month, my body became very ill.
I contacted the doctor. He told me to let my body recover and then to try a milder dosage, half the original prescribed dose, 20 mg instead of 40mg.
Within one week of starting the reduced dosage my body became severely ill once more. My bowel movements slowed, leading to constipation, my sleep was broken with bizarre dreams and nightmares and other dreadful symptoms leading to an attitude of depression and hopelessness.
I write this as a warning to others not to accept a bland prescription of statins simply because the doctor has said it might possibly prevent heart problems later. The medical profession seems to be very happy to prescribe medications which are for the most part unnecessary and can be replaced by a healthy diet and way of living.
I should add that more than one week after having stopped the medication my body is still recovering from the onslaught it suffered. For me this is unacceptable. When the cure is worse than the illness where is the benefit?
Those were the simplest symptoms to record, there were many others which caused my body to malfunction. On calling a doctor again, the original doctor who had prescribed the revolting medication, she agreed it may well have been an anomaly in my blood test which lead to the higher reading; that as it was a proscriptive medicine I could leave it for several weeks until my body had restored itself and my pattern of living was more regular following the Christmas binge; and that a second blood test could then be taken which would give us a more reliable result, before considering further action. I had told her I was grossly overweight and asked could she help me with that. I was told they were no longer allowed to prescribe weight-reducing medication.
The medical profession agrees that a good night’s sleep promotes health. Yet my experience with the statin – admittedly only one of a variety – began with broken and unsatisfactory sleep. What is unsatisfactory sleep? Sleep from which one wakens in a state of anxiety and unrestedness.
I do urge anyone who is advised to take these noxious substances, which in my experience appear to interfere with the regular functioning of the liver and kidneys, to note any change in patterns of behaviour from the first moment of taking them through to the point when the discomfort caused to the body forces the recipient to contact their doctor and question the use of this toxin.